Pennsylvania, 2014

Flash Flood in Pennsylvania, July 15 to 16, 2014

July 15 to 16, 2014 · NWS CTP · 1 event in 1 county or zone

Heavy showers and thunderstorms impacted the area during the late evening as a strong cold front moved across the region. 75 to 2 inch PWS, training/slow-moving thunderstorm cells with very heavy rain rates produced isolated flash flooding in Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy showers and thunderstorms impacted the area during the late evening as a strong cold front moved across the region. In an environment characterized by 1.75 to 2 inch PWS, training/slow-moving thunderstorm cells with very heavy rain rates produced isolated flash flooding in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 15, 8:35 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 15, 8:35 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 PM EDT TUE JUL 15 2014

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON WILL LIFT
NORTHEAST INTO QUEBEC BY WEDNESDAY AFTERNOON. ITS SOUTHWARD
TRAILING COLD FRONT WILL PUSH THROUGH EASTERN PA THIS
EVENING...FOLLOWED BY A REFRESHINGLY COOLER AND DRIER AIRMASS FOR
THE MID TO LATE WEEK PERIOD.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
930 PM UPDATE...
SLOW MOVING/ANCHORED CELLS NOW OVER LOWER SUSQ. IT LOOKS LIKE THIS
IS IN RESPONSE TO A WEAK WAVE PROPOGATING NORTHWARD OVER THE
FRONTAL ZONE WHICH HAD EARLIER ENHANCED STORMS OVER CENTRAL VA. 2
INCH PWATS AND LITTLE RELATIVE WIND FLOW ARE MAKING ANOTHER BATCH
OF VERY HEAVY RAIN IN THE SE. FFW NOW IN EFFECT FOR
CENTRAL/EASTERN LANCASTER CO. HAVE THUS LINGERED PRECIP LONGER
AND MENTIONED HEAVY RAIN ALSO POSSIBLE FROM TSRA.

635 PM UPDATE...
KILLED IT. LIGHT ANVIL RAIN/VIRGA SEEN ON THE RADAR WAS THE LAST
STRAW. WILL LEAVE IN CHC SHRA FOR THE NEXT FEW HRS IN THE EAST.
OTHERWISE...THE DRY AIR IS THROUGH FIG/BFD/JST...BUT JUST ARRIVING
IN UNV/AOO.

6 PM UPDATE...
ANTICIPATE DROPPING SVR423 SOON. AM LEARY OF DROPPING IT RIGHT
NOW - STILL HAVE ANOTHER HR OR SO BEFORE THE FINAL GOOD PUSH GETS
THROUGH LANCASTER CO. AFTER A FLARE UP OF STRONGER CONVECTION
CLOSE TO THE GOOD FORCING AND IN MORE-SUNNY AREAS OVER NRN
PA...THE LAST LINE OF SHOWERS SEEMS TO HAVE BEEN WEAKENED TO THE
POINT OF USELESSNESS BY THE CLOUDS/COOLING/STABILIZATION SPREADING
ONCE AGAIN OVER CTP/S SERN COS.

EARLIER...
SFC COLD FRONT ALONG A LINE FROM NEAR KELM...SSW TO KFIG AND KJST
AT 1830Z. HI RES VSBL SATELLITE IMAGERY SHOWS QUICK CLEARING
BEHIND THIS FRONT WITH JUST SCTD FLAT TO MDT CU TO THE WEST OF THE
RT 219 CORRIDOR.

ACROSS THE SE HALF OF THE CWA...WARM AND SOUPY AIR WILL RESULT IN
NUMEROUS SHOWERS. SCATTERED TSRA WILL BE DEVELOPING ACROSS THE
SUSQ VALLEY AND SOME OF THESE STORMS COULD EXCEED SEVERE LIMITS
AS THEY MOVE INTO AN AREA OF HIGH MU CAPE EXCEEDING 2000
J/KG...AND A POOL OF DEEP-LAYER MOISTURE FLUX CONVERGENCE.

LATEST HRRR CONTINUES TO SHOW AN INCREASING INTENSITY TREND OF THE
CONVECTION AHEAD OF THE FRONT AS IT PUSHES ACROSS THE SCENT MTNS
AND TWD THE SUSQ VALLEY DURING THE MID TO LATE AFTERNOON HOURS.

HIGH PWATS...COMBINED WITH THE MODERATE CAPE...IMPLY THE
POTENTIAL OF LOCALLY HVY DOWNPOURS ACROSS THE LOWER SUSQ VALLEY
AND ADJACENT SERN PA. LATEST HRRR CONTINUES TO SHOW THE POTENTIAL
FOR A FEW CLUSTERS OF TSRA TO MOVE QUICKLY NE ACROSS
YORK...LANCASTER AND LEBANON COUNTIES THROUGH 23Z...WITH LOCALIZED
2-3 INCH AMTS POSSIBLE.

GIVEN OUR CURRENT FFG VALUES...THE SLOW/STEADY EWD PROGRESS OF
TSRA LINE SEGMENTS ON THE HIGH RES MODELS...AND THE ANTICIPATED
LACK OF SIGNIFICANT TRAINING OF INDIVIDUAL TSRA...IT DOESN/T
APPEAR LIKELY THAT FCST RAINFALL AMOUNTS WILL PRESENT A FLASH
FLOOD THREAT. THEREFORE...WILL CONTINUE TO HOLD OFF ON A FLASH
FLOOD WATCH ATTM.

PASSAGE OF COLD FRONT AND ARRIVAL OF DRIER AIR WILL BRING A
DIMINISHING CHC OF SHOWERS ACROSS THE CENTRAL MTNS LATE THIS
AFTN...AND THROUGHOUT THE SUSQ VALLEY BETWEEN 22-24Z.

TEMPS FOR THE REST OF THIS AFTERNOON WILL RANGE FROM THE L-M70S
OVR THE CENTRAL MTNS AND ALLEGHENIES....TO THE U70S AND L80S
ACROSS THE SUSQ VALLEY.

THE COLD FRONT WILL LIKELY SLOW DOWN A LITTLE /UNTIL AFTER 06Z/ AS
IT MOVES ACROSS THE FAR SE COUNTIES AND BECOMES MORE PARALLEL
WITH THE MEAN SWRLY FLOW ALOFT.

WILL MAINTAIN THE CHC OF SHRA/TSRA WELL INTO THE NIGHT DOWN
THERE. ELSEWHERE...THE WELCOME ARRIVAL OF MUCH DRIER DEWPOINT AIR
BEHIND THE COLD FRONT WILL BRING GENERALLY SCT HIGH BASED STRATO
CU OR ALTO CU TO THE CENTRAL MTNS AND ALLEGHENIES DURING THE
EVENING.

MIN TEMPS AROUND SUNRISE WED WILL BE IN THE U40S TO LOWER 50S
ACROSS THE NRN MTNS AND LAUREL HIGHLANDS...MID TO UPPER 50S IN THE
CENTRAL ZONES...AND LOWER TO MID 60S ACROSS THE SE.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE UPPER LOW WILL SHEAR OUT TO THE ENE AND BECOME LOCATED OVER
SRN QUEBEC BY THE AFTERNOON HOURS WED.

THE TRAILING MID-UPPER LVL THERMAL TROUGH WITH 850-500 MB LAPSE
RATES INCREASING TO AROUND 6C/KM WILL REMAIN ACROSS THE EASTERN
GRT LKS AND NOSE INTO OUR WRN ZONES LATE. THE COOL AIR ALOFT
COMBINED WITH DIURNAL HEATING...SHOULD PRODUCE A GOOD AMT OF CU
ACROSS THE NW MTNS WED...WITH A FEW -SHRA POSSIBLE.
ELSEWHERE...PLENTY OF MORNING/MIDDAY SUNSHINE WITH MIX WITH SOME
MDT CU ACROSS THE CENTRAL ZONES AND SUSQ VALLEY.

THE LARGEST NEGATIVE 925/850 TEMPS ANOMALIES IN GEFS DATA ARE
INDICATED ACROSS THE NW MTNS...WHERE MAX TEMPS ONLY IN THE M/U60S
EXPECTED. READINGS EXPECTED TO BE A BIT CLOSER TO NORMAL ACROSS
THE SE COUNTIES...WHERE HIGHS WILL REACH NEAR 80F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE LARGE UPPER LEVEL LOW THAT HAS DOMINATED THE WEATHER PATTERN
THROUGH THE FIRST HALF OF THIS WEEK WILL RETREAT INTO NORTHEASTERN
CANADA WEDNESDAY NIGHT INTO THURSDAY. THE MASS FIELDS LOOK VERY
SIMILAR AMONG ALL MED RANGE GUIDANCE IN THE EXTENDED PERIOD. THIS
UPPER LEVEL LOW WILL BE DRAGGING A LINGERING UPPER LVL TROF THAT
IS JUST WEST OF PA...EXTENDING INTO THE OHIO RIVER VALLEY.  SFC
ANTICYCLONE AND ASSOC NEG PWAT ANOMALIES SHOULD INITIALLY PROVIDE
CENTRAL PA WITH A PERIOD OF FAIR WX THURSDAY INTO EARLY FRIDAY.
HOWEVER...AS THE HIGH DRIFTS OFF THE COAST...RETURN SOUTHEASTERLY
FLOW WILL DRAW INCREASING MOISTURE WHICH WILL ALLOW FOR A CHC OF
SHOWERS INTO THE REGION. THERE IS SOME DISPARITY ON THE STRENGTH
AND TIMING OF ANY CONVECTIVE OUTPUT FRIDAY INTO SATURDAY...SO HAVE
BACKED UP SLIGHTLY ON POPS...BUT STILL HAVE CHANCE POPS IN AFTN
AND EVENING SHRA/TSRA. AFTER A COOL MIDWEEK...MEAN TEMPS SHOULD
CREEP BACK CLOSER TO NORMAL BY THE WEEKEND...MAINLY DUE TO WARMER
NIGHTS.

 A FAIR AMT OF CLOUD COVER COULD KEEP HIGHS BLW NORMAL. POPS
CONTINUE TO INCREASE SATURDAY AS THE REST OF THE EXTENDED FCST
LOOKS UNSETTLED...WITH CENTRAL PA REMAINING ON THE EAST SIDE OF A
UPPER TROF WITH DAILY OPPORTUNITY/S FOR SHOWERS/TSRA. THE BIGGEST
QUESTION FOR THE LONG TERM IS HOW THE TEMPERATURES WILL REBOUND
INTO NEXT WEEK. A STRONG 600 (DAM) HIGH WILL BUILD OVER THE
SOUTHWEST...WHICH SHOULD INCREASE TEMPERATURES FOR THE REGION.
850MB TEMPS EARLY NEXT WEEK SHOULD BE IN THE 14C RANGE AND
POSSIBLE INCREASING INTO THE LATER HALF OF NEXT WEEK. THIS SHOULD
LEAD TO A WARMER PERIOD...AND WITH ZONAL FLOW COULD ALLOW FOR THE
POSSIBILITY OF SCATTERED TSRA/SHRA EACH AFTERNOON.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
RATHER DEEP UPPER LVL LOW OVER THE CENTRAL GREAT LAKES
WILL LIFT NE THE NEXT FEW DAYS.

THIS SYSTEM WILL KEEP A DRY SLOT ACROSS THE AREA TONIGHT.
WHILE THERE WILL BE SOME CLDS...EXPECT WINDS TO BE WEAK
ENOUGH FOR SOME FOG...GIVEN HOW WET IT HAS BEEN THIS
SUMMER. WHILE DEWPOINTS WILL FALL OFF...SO WILL THE TEMPS.

FOR WED...A FEW SHOWERS POSSIBLE...MAINLY ACROSS THE NW
AT BFD. STILL A CHANCE OF SHOWERS FOR THU...AS THE UPPER
LVL TROUGH SWINGS ACROSS THE AREA.

SE FLOW MAY BRING SHOWERS AND STORMS BACK TO CENTRAL PA
FOR THE PERIOD LATE FRIDAY INTO SUNDAY.

OUTLOOK...
WED-THU...AM FOG...SCT AFT SHOWERS...OTHERWISE MAINLY VFR.
FRI...MAINLY VFR.
SAT-SUN...SCATTERED SHOWERS AND THUNDERSTORMS WITH BRIEF
REDUCTIONS IN VSBY AND CIG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DANGELO
SHORT TERM...LAMBERT
LONG TERM...FITZGERALD/CERU
AVIATION...MARTIN
Hazardous weather outlook, Jul 15, 5:38 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT TUE JUL 15 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-162245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
638 PM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 3:16 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT TUE JUL 15 2014

PAZ049-051>053-152045-
UNION PA-NORTHUMBERLAND PA-COLUMBIA PA-MONTOUR PA-
416 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM IS MOVING TOWARD DANVILLE...

AT 414 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOORESBURG...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL ARE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR DANVILLE AND EXCHANGE AROUND
420 PM EDT. BLOOMSBURG...LIGHTSTREET...AND BUCKHORN AROUND 430 PM
EDT. ROHRSBURG AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BUCKNELL...
ORANGEVILLE...MCEWENSVILLE...STILLWATER...ESPY...BLOOMSBURG
UNIVERSITY...MILLVILLE...WEST MILTON...WASHINGTONVILLE AND LIME
RIDGE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 239.
 INTERSTATE 180 NEAR MILE MARKER 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4100 7636 4089 7685 4089 7698 4102 7697
      4118 7653 4118 7633
TIME...MOT...LOC 2014Z 239DEG 49KT 4099 7676

DANGELO
Special weather statement, Jul 15, 3:25 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE JUL 15 2014

PAZ042-046-053-152100-
SULLIVAN PA-COLUMBIA PA-SOUTHERN LYCOMING PA-
425 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 424 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LAIRDSVILLE...MOVING NORTHEAST AT 55 MPH. WIND GUSTS UP TO 50 MPH
AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUNCY...HUGHESVILLE...JAMISON CITY...WALLER...CENTRAL...
LAIRDSVILLE...BIGGERTOWN...RICKETTS GLEN STATE PARK...MUNCY VALLEY...
BENTON...PICTURE ROCKS AND LAPORTE.

INTERSTATE 180 BETWEEN MILE MARKERS 11 AND 13 WILL BE AFFECTED BY
THIS STORM.

LAT...LON 4149 7624 4132 7631 4118 7633 4113 7663
      4115 7665 4117 7677 4121 7681 4132 7665
      4131 7661 4134 7663 4147 7644 4155 7622
TIME...MOT...LOC 2024Z 239DEG 48KT 4119 7665

DANGELO

The radar

The Philadelphia radar (KDIX), 161 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
July 15, 8:40 PM EST to July 16, 1:00 AM EST
Where
Lancaster County, 0.9 mi ENE of Kissel Hill to 0.99 mi NW of Swartzville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.136, -76.285

Heavy rain produced flash flooding in Earl Township. Locations that experienced flooding included Bareville, Hinkletown and New Holland. Flood waters closed several secondary roads in the affected areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529932.